Alert archive / Wyoming / Tornado Warnings in 2023
Tornado Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at May 27, 2023, 2:22 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2023, 2:22 PM MDT (20:22 UTC)
- Expired
- May 27, 2023, 3:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Albany County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 137 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:22 PM MDT | TORNADO | 29 Nw Wheatland, WY | CONFIRMED TORNADO OVER LARAMIE PEAK. |
| May 27, 2:25 PM MDT | TORNADO | 9 Ssw Esterbrook, WY | PICTURE FROM TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WFUS55 KCYS 272022
TORCYS
WYC001-009-031-272100-
/O.NEW.KCYS.TO.W.0005.230527T2022Z-230527T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
222 PM MDT Sat May 27 2023
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Northeastern Albany County in southeastern Wyoming...
West central Platte County in southeastern Wyoming...
South central Converse County in east central Wyoming...
* Until 300 PM MDT.
* At 222 PM MDT, a confirmed tornado was located over Laramie Peak,
or 29 miles northwest of Wheatland, moving northeast at 10 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Harris Park, Esterbrook and Esterbrook Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4223 10549 4232 10555 4247 10528 4227 10517
TIME...MOT...LOC 2022Z 241DEG 10KT 4231 10542
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Hammer2 follow-up statements
946
WWUS55 KCYS 272039
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
239 PM MDT Sat May 27 2023
WYC001-009-031-272100-
/O.CON.KCYS.TO.W.0005.000000T0000Z-230527T2100Z/
Albany WY-Platte WY-Converse WY-
239 PM MDT Sat May 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
NORTHEASTERN ALBANY...WEST CENTRAL PLATTE AND SOUTHERN CONVERSE
COUNTIES...
At 239 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Harris Park, or 28 miles northwest of Wheatland,
moving northeast at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Esterbrook Campground, Esterbrook, Laramie Peak and Harris Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4225 10544 4235 10549 4247 10528 4229 10518
TIME...MOT...LOC 2039Z 243DEG 9KT 4231 10539
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Hammer752
WWUS55 KCYS 272056
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
256 PM MDT Sat May 27 2023
WYC001-009-031-272106-
/O.EXP.KCYS.TO.W.0005.000000T0000Z-230527T2100Z/
Albany WY-Platte WY-Converse WY-
256 PM MDT Sat May 27 2023
...THE TORNADO WARNING FOR NORTHEASTERN ALBANY...WEST CENTRAL PLATTE
AND SOUTHERN CONVERSE COUNTIES WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central Wyoming.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
Remember, a Severe Thunderstorm Warning still remains in effect for
this area until 315 PM MDT.
LAT...LON 4225 10544 4235 10549 4247 10528 4229 10518
TIME...MOT...LOC 2056Z 241DEG 10KT 4233 10534
$$
HammerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 27, 5:24 AM MDT, 8 hours 58 minutes earlier.
Area forecast discussion, May 27, 5:24 AM MDT, 8 hours 58 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 524 AM MDT Sat May 27 2023 .SHORT TERM...(Today through Monday) Issued at 345 AM MDT Sat May 27 2023 Rinse and repeat this morning with overall conditions looking very similar to the last several mornings. The cloud shield associated with the latest weak shortwave is lifting off to the north east with clearing skies behind. A few light showers visible on radar continue to push through Carbon county at this hour, but most likely are only contributing a few sprinkles. The moist low level southerlies over the high plains may lead to yet another round of low clouds and fog over the next few hours. Expanded the patchy fog to cover much of the I-80 corridor and southern Nebraska panhandle though 14z, but this may end up a little less widespread than yesterday. While hires models are fairly aggressive showing low level saturation, dewpoints are a few degrees lower than they were 24 hours ago, which may delay or prevent this in some areas. Regardless, this should clear by mid morning at the latest. The main concern of this forecast remains the potential for strong to severe storms this afternoon. The overall setup is fairly similar to yesterday. On the synoptic scale, another slightly stronger shortwave is beginning to move out of the persistent western trough whose axis is located over the Nevada/Utah border at this time. This feature will nudge the upper level flow slightly stronger today, increasing the shear. 0-6 km bulk shear is expected to be around 20 to 30 knots this afternoon, but some pockets of higher shear up to 40 knots could show up. Will need to monitor where these end up developing as the day progresses. Overall moisture is expected to be less than yesterday, with PW down to about 0.6 to 0.8 inches and dewpoints a few degrees lower. However, the cooling aloft associated with the approaching shortwave is expected to produce very steep lapse rates once again around 8 C/km or locally higher and ample instability with MLCAPE once again around 1500 J/kg. Thus, looking at overall a similar threat to yesterday for strong to isolated severe storms with the potential to produce large hail and gusty winds. Hires models are once again showing the potential for upscale growth to a more linear mode by the evening hours. Therefore, thinking a mostly hail threat early will transition to a hail and wind threat later in the day. An isolated tornado cannot be ruled out, although the low-level shear in the lowest 3km is a hair less than yesterday. Overall rainfall should be a little lower too, with storm motion probably inching up slightly, but locally heavy rainfall will be possible again too. More substantial drying is expected west of the Laramie range this afternoon as the drier air moving in aloft mixes down. Much of our area east of the Laramie range has been highlighted by the SPC with a Slight risk. The shortwave axis passes through late tomorrow night, and turns the flow aloft more westerly. Should see clearing skies and slightly cooler 700-mb temperatures moving in, but the change won't be significant. Still could knock a few degrees off Sunday morning's low temperatures compared to the last few days. Another round of showers and thunderstorms is anticipated Sunday afternoon, but overall coverage should be much less than the last few days. The environment will be supported for marginally strong to severe storms, mostly in Nebraska and perhaps into Laramie county. PW will be a little lower, particularly in Nebraska compared to yesterday and today, and the directional wind shear is not likely to be as strong with weak westerlies transitioning to weak southerlies over the plains, and westerlies to the west. Surface dewpoints are also likely to fall from the overly moist conditions we've had since Wednesday. Monday looks similar to Sunday with another round of isolated to scattered thunderstorms expected. .LONG TERM...(Monday night through Friday) Issued at 345 AM MDT Sat May 27 2023 Shortwave trough moves through northern Wyoming Monday night. Looks like precip will temporarily shift east at that time. But we have another upper low tracking into central and southern California that brings QPF back into the forecast Tuesday afternoon west of the Laramie Range. GFS continues to forecast a closed upper low tracking across northern Arizona and southern Colorado for Wednesday. ECMWF keeps an open trough and slower solution over the GFS holding the trough energy back over southern Nevada during the same time. Should the ECMWF solution hold true...we may be a bit drier than the GFS. Thursday looks like a wet day regardless of which model is used. Have widespread PoPs in the forecast Thursday afternoon as GFS and ECMWF both show energy moving right over southeast Wyoming. PWATS of .8 to 1 inch on the GFS would suggest moderate to heavy rainfall. A 65kt northwest jet with low level southeast winds would suggest pretty strong shear and lift as well. So could be a severe thunderstorm day. Friday looks to be a repeat of Thursday...with another jet finger moving through the area...maybe a little further north across Converse and Niobrara Counties. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 521 AM MDT Sat May 27 2023 IFR/LIFR conditions in fog and low stratus from Cheyenne to Kimball this morning. Timing on lifting around 14-15Z. Another round of showers and thunderstorms forecast for most airports east of the Laramie Range this afternoon through the evening hours. Used HRRR simulated radar for onset timing of thunderstorms. && .FIRE WEATHER... Issued at 345 AM MDT Sat May 27 2023 Minimal fire weather concerns over the next several days due to continued chances for precipitation and fuels in green-up status. Another round of scattered to numerous showers and thunderstorms is expected this afternoon, more widespread along and east of the Laramie range. Storm could produce locally gusty and erratic winds. Isolated to scattered PM showers and storms are expected Sunday through Tuesday, before moisture and storm coverage potentially increases again midweek. Humidity may drop to below 20% especially in the lower elevations west of the Laramie range over the next few days, but fuels remain not critical. Tuesday is likely to be the warmest day with the lowest RH of the week. Gusty S to SE winds will continue through Saturday, but turn more westerly on Sunday and into next week. && .HYDROLOGY... Issued at 345 AM MDT Sat May 27 2023 Runoff from snowmelt continues across the area with warm temperatures continuing, though the seasonal crest may be approaching or just behind us in some areas. The Little Snake River barely reached flood stage again yesterday morning near Baggs and Dixon, but after today, is expected to continue to fall. The flood warning may be able to be let go as soon as this afternoon or Sunday, but will let it continue for now to see where the typical morning crest ends up. The Encampment river remains at action stage, but forecasts hold steady for the next few days. The Laramie River at Laramie is still below action, with the latest RFC forecasts now cresting just below action stage. Slightly drier air is now working in, particularly west of the Laramie range, reducing but not eliminating the short term flash flood threat. Daily thunderstorms over the next few days still could produce locally heavy rainfall, but overall storm coverage and rainfall totals should be lower over the next several days compared to what we saw the last three days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...GCC AVIATION...GCC FIRE WEATHER...MN HYDROLOGY...MN
Hazardous weather outlook, May 27, 1:50 PM MDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 150 PM MDT Sat May 27 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 150 PM MDT Sat May 27 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous showers and thunderstorms continue this afternoon and will continue into the evening. Some storms may be capable of producing large hail, damaging winds, and/or heavy rainfall, mainly along and east of the I-25 corridor. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Daily chances for showers and thunderstorms continue through next week. Marginally strong to severe thunderstorms with hail and gusty winds are possible Sunday, though storm coverage may be less than the last few days. Storm coverage could increase midweek. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, May 27, 1:02 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
102 PM MDT Sat May 27 2023
WYZ101-103-271945-
Converse County Lower Elevations WY-North Laramie Range WY-
102 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of northwestern Albany
and southwestern Converse Counties through 145 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Little Medicine School, or 25 miles south of
Casper, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boxelder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4284 10589 4256 10561 4243 10602 4244 10608
4269 10607
TIME...MOT...LOC 1901Z 227DEG 23KT 4250 10615
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, May 27, 1:17 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
117 PM MDT Sat May 27 2023
WYZ106-271945-
Central Laramie Range and Southwest Platte County WY-
117 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of southwestern Platte
County through 145 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Bordeaux, or 16 miles southwest of Wheatland,
moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Platte
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4174 10510 4179 10525 4203 10520 4204 10498
4180 10493
TIME...MOT...LOC 1917Z 215DEG 5KT 4186 10514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, May 27, 1:56 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
156 PM MDT Sat May 27 2023
WYZ101-103-272030-
Converse County Lower Elevations WY-North Laramie Range WY-
156 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of central Converse
County through 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laprele Reservoir, or 15 miles west of Douglas, moving northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas and Laprele Reservoir.
This includes Interstate 25 in Wyoming between mile markers 126 and
157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4252 10567 4273 10586 4303 10541 4267 10509
TIME...MOT...LOC 1955Z 240DEG 29KT 4269 10569
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:08 PM MDT | Special Weather Statement | CYS | Converse | 67 min |
| May 26, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 47 min |
| May 26, 6:37 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 53 min |
| May 26, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 35 min |
| May 26, 8:17 PM MDT | Special Weather Statement | CYS | Niobrara | 28 min |
| May 27, 1:02 PM MDT | Special Weather Statement | CYS | Converse | 43 min |
| May 27, 1:17 PM MDT | Special Weather Statement | CYS | Platte | 28 min |
| May 27, 1:56 PM MDT | Special Weather Statement | CYS | Converse | 34 min |
| May 27, 2:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 59 min |
| May 27, 2:28 PM MDT | Tornado Warning | CYS | Converse | 32 min |
| May 27, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 43 min |
| May 27, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 49 min |
| May 27, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 45 min |
| May 27, 3:56 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 64 min |
| May 27, 4:04 PM MDT | Tornado Warning | CYS | Laramie | 26 min |
| May 27, 4:32 PM MDT | Tornado Warning | CYS | Laramie | 28 min |
| May 27, 4:39 PM MDT | Special Weather Statement | CYS | Goshen | 36 min |
| May 27, 4:50 PM MDT | Tornado Warning | CYS | Laramie | 40 min |
| May 27, 4:54 PM MDT | Special Weather Statement | CYS | Goshen | 36 min |
| May 27, 5:07 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 38 min |
| May 27, 5:09 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 51 min |
| May 27, 5:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 46 min |
| May 27, 5:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 54 min |
| May 27, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| May 27, 5:38 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 52 min |
| May 27, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 31 min |
Nearby
Tornado Warnings in Wyoming, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.